The following are comments by Marvin Rapaport MD, owner of this website, Red Skin Syndrome, and edited and clearly written by an esteemed writer and journalist, Ruchy Reese, who writes for the monthly magazine, Wellspring.
I am writing in response to an article that appeared in the December 15, 2016 edition of the New England Journal of Medicine, entitled “Two Phase 3 Trials of Dupilumab versus Placebo in Atopic Dermatitis.” It is with great concern for the conduct of sound scientific studies, combined with heavy dread for the outcome of patients that will be treated with this drug that prompts me to submit this article for hopeful publication.
As a board certified dermatologist, medical professor, and former head of the Contact and Photo Dermatitis Clinic at UCLA, I have worked with thousands of patients suffering from skin conditions ranging the gamut from psoriasis to seborrheic dermatitis. Through the course of my work with patients, it became obvious that many of the patients diagnosed with atopic dermatitis, were — and still are — misdiagnosed.
Classical atopic dermatitis as described in Rook’s Textbook of Dermatology (1968) presents as the following:
Itching is the cardinal symptom, the lesions consist of discrete papules (prurigo), half the cases clear up by the age of 18 months, the childhood phase typically involves the flexures of the elbow and knee, lichenification is common, the adult phase manifests itself as essentially similar to that in later childhood with lichenifications in the flexures, erythroderma is very uncommon.
While we do see this classical presentation at times, we also see another form of rash touted as atopic dermatitis, despite radically different clinical presentation, symptoms and result of biopsy. In this second set of patients, spongiosis is found upon biopsy, erythema and sensation of burning is present, as well as frequent edema, skin oozing, pain, and often papules. In addition, there is significantly increased and overwhelming itch, far beyond what is experienced in true atopics. Flares of redness and periods of heavy skin-flaking are cyclical and the patient may even experience breaks of clear skin. Elevated nitric oxide levels are present, as well. Suppression of symptoms is possible through use of glucocorticosteroids, though the patient continues to progressively worsen with time.
And therein lies our problem.
Since the inception of glucocorticosteroids (GC) became available as a remedy to treat atopic dermatitis, physicians have been prescribing these medications in varying applications, potencies and frequencies. Due to the GC fervor that rapidly spread through the medical world, however, respectable physicians somehow became blind to the scientifically proven side effects of the long term use of these most powerful medications — additional to the drug and skin atrophy.
As for the patients themselves, they are frequently unaware of potential side effects and have no qualms regarding frequent applications of GC therapy. Due to the vasoconstriction method of GCs, patients experience symptomatic relief during use, but frequently find that they must resort to increasing amounts and ever-stronger potencies of GCs in order to experience skin clearing. In short, patients that may have originally presented with true atopic dermatitis develop a steroid addiction, skin atrophy, and the host of symptoms listed above.
Pinpointing the variance between the two diagnoses of true atopic dermatitis and steroid addiction (Red Skin Syndrome) is absolutely vital before treating the patient at hand.
Herein lies the first concern with the Dupilumab trial:
The phase 3 trials of Dupilumab included hundreds of patients labeled as having moderate-to-severe atopic dermatitis, of which they write:
For patients with moderate-to-severe atopic dermatitis, topical steroids have limited efficiency.
Many, if not most, of these patients would doubtlessly have presented with spongiosis on biopsy and clinical presentations concurrent with the diagnoses of Red Skin Syndrome (RSS). For these patients, topical steroids having “limited efficiency” is due to the factor of steroid addiction.
Distinguishing the RSS patient from the true atopic is vital in order to fulfill the Hippocratic Oath that states physicians will do no harm. RSS patients are not in need of immunosuppresant or antimitotic medications targeted at taming their skin problem, though they may require supportive medications for symptom management such as burning, itching and insomnia. RSS patients need only one treatment protocol to regain the health of their skin: complete cessation of glucocorticosteroids.
The Dupilumab trial was performed in a method that invalidates any positive findings the researchers may have obtained. As listed in the article:
Topical or systemic rescue treatment of unacceptable symptoms of atopic dermatitis could be used at the investigators’ discretion.
Rescue treatment for atopic dermatitis could be provided to patients if medically necessary (i.e. to control unacceptable symptoms of dermatitis).
The Dupilumab trials were initiated to discover the extent to which the medication is available to provide relief for patients suffering from (what is often misdiagnosed as) atopic dermatitis. By allowing these patients to resort to using additional forms of (topical) therapy and yet continue as a participant in the study, any possible skin clearing and therapeutic benefit achieved could no longer be attributed to the Dupilumab.
Furthermore, there was only a 35-day “screening and washout” period, in which it can be inferred that study participants abstained from topical and systemic treatments for their skin condition.
Based upon the well-founded assumption that many, if not most, of the Dupilumab trial participants were RSS patients, it is clear that they were not given adequate time to fully experience a drug “wash out.”
In my experience of working with nearly 4,000 RSS patients that have achieved complete healing, I have witnessed time and again that RSS patients frequently have a “honeymoon period” after cessation of GCs that can last between three and four months. After this initial phase, the symptoms of RSS (as mentioned above) significantly worsen for several months until eventually marked improvement occurs months — and sometimes years — later, until the point of healing.
A study that was performed unknowingly on RSS patients that involved only 35-days initial abstention from GCs, and a short 16-week study in which intermittent GCs were used for symptomatic relief cannot provide the complete picture of what this drug can or cannot provide for suffering patients.
In conclusion, I would like to draw attention to the history of medical advancement.
Medical advances throughout the ages have always been made by physicians that have demanded that archaic methods of healing and manners of dealing with the injured be dutifully examined and discontinued if the evidence points towards patients’ harm.
Just as Dr. Ignaz Semmelweis discovered the link between harmful bacteria and increased patient mortality after physician-assisted childbirth as compared to the lower rates of puerperal-related deaths in midwife assisted childbirth, so too do we, as a medical community of analytically-minded physicians, need to reevaluate skin conditions routinely called “atopic dermatitis” and their care.
For too many years the numbers of patients with “incurable eczema” have grown; for too many years glucocorticosteroids have been given without any form of regulation. For too many years, patients have been experiencing skin atrophy and the onset of Red Skin Syndrome. And now too, these patients are frequently misdiagnosed as individuals with atopic dermatitis.
It is time to reevaluate the way the medical world is indiscriminately prescribing GCs. And it is time for us to recognize that it may be our own medically-induced mistake that is causing patient suffering.
RSS patients are not in need of additional immunosuppressant and mitotic medications or further glucocorticoid steroids; they are need of steroid cessation. They need correct diagnoses and correct guidance. They do not need trials of new drugs to treat their iatrogenic illness — and certainly not when those trials contain so many causes for concern.